Translator Disclaimer
1 September 2021 Masur–Veech volumes, frequencies of simple closed geodesics, and intersection numbers of moduli spaces of curves
Vincent Delecroix, Élise Goujard, Peter Zograf, Anton Zorich
Author Affiliations +
Duke Math. J. 170(12): 2633-2718 (1 September 2021). DOI: 10.1215/00127094-2021-0054

Abstract

We express the Masur–Veech volume and the area Siegel–Veech constant of the moduli space Qg,n of genus g meromorphic quadratic differentials with at most n simple poles and no other poles as polynomials in the intersection numbers M g,nψ1d1ψ ndn with explicit rational coefficients, where g<g and n<2g+n. The formulas obtained in this article are derived from lattice point counts involving the Kontsevich volume polynomials N g,n(b1,,bn) that also appear in Mirzakhani’s recursion for the Weil–Petersson volumes of the moduli spaces Mg,n(b1,,bn) of bordered hyperbolic surfaces with geodesic boundaries of lengths b1,,bn. A similar formula for the Masur–Veech volume (but without explicit evaluation) was obtained earlier by Mirzakhani through a completely different approach. We prove a further result: the density of the mapping class group orbit Modg,nγ of any simple closed multicurve γ inside the ambient set MLg,n(Z) of integral measured laminations, computed by Mirzakhani, coincides with the density of square-tiled surfaces having horizontal cylinder decomposition associated to γ among all square-tiled surfaces in Qg,n. We study the resulting densities (or, equivalently, volume contributions) in more detail in the special case when n=0. In particular, we compute explicitly the asymptotic frequencies of separating and nonseparating simple closed geodesics on a closed hyperbolic surface of genus g for all small genera g, and we show that in large genera the separating closed geodesics are 2 3πg1 4g times less frequent.

Citation

Download Citation

Vincent Delecroix. Élise Goujard. Peter Zograf. Anton Zorich. "Masur–Veech volumes, frequencies of simple closed geodesics, and intersection numbers of moduli spaces of curves." Duke Math. J. 170 (12) 2633 - 2718, 1 September 2021. https://doi.org/10.1215/00127094-2021-0054

Information

Received: 13 February 2020; Revised: 1 October 2020; Published: 1 September 2021
First available in Project Euclid: 9 August 2021

Digital Object Identifier: 10.1215/00127094-2021-0054

Subjects:
Primary: 32G15
Secondary: 57M50

Keywords: hyperbolic surfaces , Masur–Veech volume , multicurves , quadratic differential , simple closed curves , square-tiled surfaces , Teichmüller theory

Rights: Copyright © 2021 Duke University Press

JOURNAL ARTICLE
86 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.170 • No. 12 • 1 September 2021
Back to Top